Flash Flood, Ontario
- When
- May 20, 9:45 PM EST to May 21, 2:00 AM EST
- Where
- Ontario County, Naples
- Property damage
- $6.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.853, -77.300 (the zone’s center; the record gives no point)
Slow moving thunderstorms dumped three to four inches of rain in less than an hour on parts of Ontario county. The Town of Naples was hardest hit.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving thunderstorms dumped three to four inches of rain in less than an hour on parts of Ontario county. The Town of Naples was hardest hit. Many roads were washed out. Others were covered with up to three feet of debris and gravel and were impassable. Roads affected included County Routes 36 and 37, Gulick Road and Routes 21 and 245. Schools were closed on the 21st because of hazardous driving conditions. In South Bristol, rocks and mud slid down a hill and partially buried a home. Tons of debris filled the house. Some roads could take weeks to rebuild and re-open. County Emergency management estimated $2 million in damage to private property and nearly $4 million in damages to roads and other county infrastructure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 20, 8:58 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 958 PM EDT THU MAY 20 2004 *** ISSUED FLOOD WATCH FOR SRN HALF OF OUR AREA FOR OVERNIGHT HOURS DUE TO THREAT OF TRAINING STORMS *** ACTIVITY BLOSSOMED IN SOUPY AIRMASS ACROSS OUR CWA EARLIER THIS EVENING WITH SOME IMPRESSIVE TSTORMS. KBUF RADAR SHOWED SOME ROTATION OVER GENESEE AND LIVINGSTON COUNTIES EARLIER BUT ONLY LIMITED DAMAGE REPORTS. NOW ATTENTION TURNS TO MORE OF A HYDRO CONCERN. EAST-WEST LINE OF TSTORMS FROM SRN ERIE CO ALL THE WAY TO ONTARIO CO CONTINUES TO DROP ONLY VERY SLOWLY SOUTH AND WITH RADAR RETURNS ALREADY IN THE ONE TO TWO INCH RANGE...AM CONCERNED OVER SOME LOCALIZED FLOODING NEXT FEW HOURS THERE...UNTIL LINE DROPS SOUTH....SO ISSUED FLOOD WATCH THERE. SRN TIER HAS BEEN DRY SO FAR...BUT SEVERAL COMPLEXES DEVELOPING BACK NEAR DETROIT AND CHICAGO SHOULD ROLL EAST OVERNIGHT AND AFFECT THESE AREAS...SO WILL HOIST WATCH THERE TOO. MID SHIFT CAN ANALYZE DEVELOPMENTS BUT FEEL IT IS PRUDENT TO HOIST THIS WATCH OVERNIGHT AS FRONTAL BOUNDARY STILL WAY BACK UP NEAR YYZ AND PWS OVER OUR SRN AREAS VERY HIGH ALL NIGHT. NO OTHER CHANGES TO FURTHER PERIODS. MAINLY DRY FRI THEN UNSETTLED FOR SEVERAL DAYS AS FRONT MEANDERS ACROSS LOWER LAKES. UPDATED ZONES WILL BE OUT BY 1030 OR SO TONIGHT. TAKE IT EASY. .BUF...FLOOD WATCH TILL 6 AM FRI FOR NYZ012>014-019>021-085. MCLAUGHLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 335 AM EDT THU MAY 20 2004 NYZ001>007-010>014-019>021-085-201030- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LIVINGSTON-MONROE- NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 335 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK EXCEPT LEWIS COUNTY. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NYZ008-201030- LEWIS- 335 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LEWIS COUNTY IN NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
922 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG LE ROY 42.98N 77.99W
05/20/2004 GENESEE NY LAW ENFORCEMENT
POWER LINES DOWN. REPORTED BY LE ROY POLICE DEPARTMENT.
&&
TJThe Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401308.